Format

Send to

Choose Destination
J Clin Sleep Med. 2010 Apr 15;6(2):192-5.

Rivastigmine-induced REM sleep behavior disorder (RBD) in a 88-year-old man with Alzheimer's disease.

Author information

1
Department of Neurology (and Sleep Center), Changhua Christian Hospital Yun Lin Branch, Chai-Yi, Taiwan Republic of China.

Abstract

We report the case of an 88-year-old man with Alzheimer's disease (AD) of 8 years duration (emerging shortly after the de novo onset of sleeptalking) who developed REM sleep behavior disorder (RBD) after increasing the nightly dose of rivastigmine, an acetylcholinesterase inhibitor, from 1.5 mg to 3 mg (total daily dose, 4.5 mg), as therapy for his dementia. His family then became aware of recurrent nocturnal episodes arising from sleep of his leaving bed, and he sustained multiple abrasion injuries from falling down. Polysomnography (PSG), utilizing a seizure montage with fast paper speed, conducted with the patient taking rivastigmine 3 mg at bedtime, documented 3 abrupt episodes of bilateral arm-waving with moaning and shouting that emerged exclusively during each of the 3 REM sleep periods, with the duration of the episodes lasting 8 to 25 seconds. No epileptiform discharge appeared with the onset of these REM sleep behaviors. Therapy with clonazepam, 0.5 mg at bedtime (with ongoing 3 mg bedtime and 4.5 mg total daily rivastigmine therapy), fully suppressed the sleep-related events, with prompt relapse whenever clonazepam was not taken. This is the second reported case (both males with AD) of rivastigmine-induced RBD, and the oldest reported case of RBD; and it represents reversible, medication-induced, acute RBD.

PMID:
20411699
PMCID:
PMC2854709
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center